Alert archive / California / Coastal Flood Statements in 2012
Coastal Flood Statement 1, NWS San Diego, CA
NWS San Diego, CA issued this coastal flood statement at Mar 29, 2012, 4:50 AM PDT for San Diego County, California. It took effect at Mar 30, 2012, 6:00 PM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 29, 2012, 4:50 AM PDT (11:50 UTC)
- In effect from
- Mar 30, 2012, 6:00 PM PDT
- Expired
- Mar 30, 2012, 1:27 PM PDT
- In force
- Issued by
- NWS San Diego, CA
County San Diego County, CA
The radar
The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 11:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 11.8 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1440 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
082 WHUS46 KSGX 291150 CFWSGX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 450 AM PDT THU MAR 29 2012 CAZ042-043-292130- /O.NEW.KSGX.CF.S.0001.120331T0100Z-120402T2100Z/ ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- 450 AM PDT THU MAR 29 2012 ...LARGE SURF EXPECTED THIS WEEKEND AND MONDAY ALONG THE BEACHES OF ORANGE AND SAN DIEGO COUNTIES... TWO SWELLS...ONE FROM THE SOUTH BEGINNING LATE FRIDAY...AND ONE FROM THE WEST BEGINNING EARLY SUNDAY...WILL BRING LARGE SURF TO THE BEACHES OF ORANGE AND SAN DIEGO COUNTIES. A HIGH SURF ADVISORY WILL LIKELY BE ISSUED FOR THESE AREAS FROM FRIDAY NIGHT THROUGH MONDAY. THE FIRST SWELL...ORIGINATING IN THE SOUTHERN HEMISPHERE...WITH A HEIGHT OF 4 FEET AND A PERIOD OF 18 SECONDS...WILL ARRIVE LATE FRIDAY AND CONTINUE THROUGH MONDAY. THIS WILL BRING SURF OF 5 TO 8 FEET IN ORANGE COUNTY WITH LOCAL SETS OF 10 FEET AT A FEW SOUTH FACING BEACHES FRIDAY NIGHT AND SATURDAY...AND A FEW BEACHES IN NORTHERN SAN DIEGO COUNTY COULD HAVE SURF OF 4 TO 8 FEET. THE SECOND SWELL...ORIGINATING FROM A PACIFIC STORM SYSTEM ABOUT 500 MILES WEST OF SAN FRANCISCO...WILL ARRIVE SATURDAY NIGHT OR EARLY SUNDAY MORNING. THIS WEST-NORTHWEST SWELL WILL BE QUITE HIGH...12 TO 14 FEET IN THE OUTER COASTAL WATERS AND UP TO 10 FEET IN THE INNER COASTAL WATERS. THIS SECOND SWELL WILL COMBINE WITH THE FIRST SWELL TO BRING SURF OF 6 TO 10 FEET WITH LOCAL SETS TO 12 FEET IN ORANGE AND SAN DIEGO COUNTIES SUNDAY INTO MONDAY. THE SWELL WILL GRADUALLY DIMINISH MONDAY AFTERNOON AND EVENING. THERE WILL ALSO BE A HIGH RISK OF RIP CURRENTS MAKING SWIMMING IN THE OCEAN HAZARDOUS FOR ANYONE. PEOPLE SHOULD STAY OFF JETTIES AS WAVES CAN SWEEP PEOPLE INTO THE OCEAN. $$ MAXWELL
3 follow-up statements
412 WHUS46 KSGX 292044 CFWSGX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 144 PM PDT THU MAR 29 2012 CAZ042-043-301000- /O.CON.KSGX.CF.S.0001.120331T0100Z-120402T2100Z/ ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- 144 PM PDT THU MAR 29 2012 ...LARGE SURF EXPECTED THIS WEEKEND AND MONDAY ALONG THE BEACHES... TWO LARGE SWELLS WILL IMPACT SOUTHERN CALIFORNIA BEACHES WITH BIG SURF THIS WEEKEND INTO MONDAY. THE FIRST SWELL WILL COME FROM THE SOUTHERN HEMISPHERE LATE FRIDAY WITH A HEIGHT OF 4 FEET AND A PERIOD OF 18 SECONDS...AND WILL CONTINUE THROUGH MONDAY MORNING. THIS WILL BRING SURF OF 5 TO 8 FEET IN ORANGE COUNTY WITH LOCAL SETS OF 10 FEET AT A SOME SOUTH FACING BEACHES FRIDAY NIGHT AND SATURDAY. A FEW BEACHES IN NORTHERN SAN DIEGO COUNTY COULD HAVE SURF OF 4 TO 8 FEET. THE SECOND SWELL...ORIGINATING FROM A PACIFIC STORM SYSTEM WEST OF CALIFORNIA...WILL ARRIVE EARLY SUNDAY MORNING. THIS WEST-NORTHWEST SWELL WILL BE QUITE LARGE...12 TO 14 FEET IN THE OUTER COASTAL WATERS AND UP TO 10 FEET IN THE INNER COASTAL WATERS. THIS SECOND SWELL WILL COMBINE WITH THE FIRST SWELL TO BRING SURF OF 6 TO 10 FEET WITH LOCAL SETS TO 12 FEET IN ORANGE AND SAN DIEGO COUNTIES SUNDAY INTO MONDAY. THE SWELL WILL GRADUALLY DIMINISH MONDAY. THERE WILL ALSO BE A HIGH RISK OF STRONG RIP CURRENTS MAKING SWIMMING IN THE OCEAN HAZARDOUS FOR ANYONE. PEOPLE SHOULD STAY OFF JETTIES AS WAVES CAN SWEEP PEOPLE INTO THE OCEAN. $$ MM
830 WHUS46 KSGX 300949 CFWSGX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 249 AM PDT FRI MAR 30 2012 CAZ042-043-301800- /O.CON.KSGX.CF.S.0001.120331T0100Z-120402T2100Z/ ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- 249 AM PDT FRI MAR 30 2012 ...BUILDING SURF THIS WEEKEND PEAKING ON SUNDAY... TWO LARGE OCEAN SWELLS WILL IMPACT THE SOUTHERN CALIFORNIA BEACHES THIS WEEKEND BRINGING ABOVE AVERAGE SURF...DIFFICULT SWIMMING CONDITIONS AND A HIGH RISK OF STRONG RIP CURRENTS. THE HIGHEST SURF WILL ARRIVE SUNDAY. THE FIRST SWELL WILL BE AN 18 SECOND LONG PERIOD SOUTHERLY SWELL THAT WILL BUILD IN LATE THIS AFTERNOON. SURF WILL INCREASE TO 4 FEET LATE IN THE DAY AND CONTINUE TO BUILD TONIGHT AND SATURDAY WHEN SURF WILL RANGE FROM 5 TO 8 FEET AT ORANGE COUNTY BEACHES WITH SETS TO 12 FEET AT TIMES. A FEW BEACHES IN NORTHERN SAN DIEGO COUNTY COULD SEE SURF OF 4 TO 8 FEET. THE SECOND SWELL...ORIGINATING FROM THE CENTRAL PACIFIC...WILL ARRIVE EARLY SUNDAY MORNING. THIS WEST-NORTHWEST SWELL WILL BE QUITE LARGE...12 TO 14 FEET IN THE OUTER COASTAL WATERS AND UP TO 10 FEET IN THE INNER COASTAL WATERS. THIS SWELL WILL COMBINE WITH THE FIRST SWELL TO BRING SURF OF 6 TO 10 FEET WITH SETS TO 12 FEET IN ORANGE AND SAN DIEGO COUNTIES SUNDAY INTO MONDAY MORNING. THE SWELL WILL GRADUALLY DIMINISH MONDAY AFTERNOON. THESE TWO SWELLS WILL GENERATE ABOVE AVERAGE SURF AND STRONG...DANGEROUS RIP CURRENTS THIS WEEKEND. SWIMMING IN THE SURF ZONE WILL BE HAZARDOUS FOR SWIMMERS OF ALL SKILL LEVELS. PEOPLE SHOULD STAY OFF JETTIES AS WAVES CAN SWEEP PEOPLE INTO THE OCEAN. $$ MOEDE
381 WHUS46 KSGX 302027 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 127 PM PDT FRI MAR 30 2012 ...HIGH SURF AT THE BEACHES OF ORANGE AND SAN DIEGO COUNTY THIS AFTERNOON THROUGH MONDAY AFTERNOON... .A 4 TO 5 FOOT...LONG PERIOD SOUTH SWELL WILL MOVE INTO THE COASTAL WATERS THIS AFTERNOON...GENERATING HIGH SURF ALONG THE SOUTH FACING BEACHES BEGINNING THIS AFTERNOON. A LARGE...MODERATE PERIOD WEST SWELL WILL ARRIVE EARLY SUNDAY AFTERNOON...WITH SURF INCREASING AT ALL BEACHES SUNDAY AFTERNOON THROUGH SUNDAY EVENING. SWELL AND SURF WILL SUBSIDE MONDAY AFTERNOON...WITH ABOVE NORMAL SURF CONTINUING INTO TUESDAY. CAZ042-043-310500- /O.CAN.KSGX.CF.S.0001.120331T0100Z-120402T2100Z/ /O.NEW.KSGX.SU.Y.0012.120331T0000Z-120403T0000Z/ ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- 127 PM PDT FRI MAR 30 2012 ...HIGH SURF ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM PDT MONDAY... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM PDT MONDAY. * WAVES AND SURF: BUILDING TO 5 TO 8 FEET ALONG SOUTH FACING BEACHES THIS AFTERNOON...THEN BUILDING TO 6 TO 8 FEET WITH SETS TO 10 FEET SATURDAY AFTERNOON. SURF WILL CONTINUE TO BUILD ON SUNDAY AS A LARGE WEST SWELL MOVES IN...WITH WIDESPREAD SURF OF 6 TO 9 FEET. LOCAL SETS TO 12 FEET ARE POSSIBLE...MAINLY ALONG NORTHERN PORTIONS OF ORANGE COUNTY LATE TONIGHT THROUGH SATURDAY MORNING AND ALONG SOUTHERN PORTIONS OF SAN DIEGO COUNTY SUNDAY AFTERNOON THROUGH SUNDAY NIGHT. SWELL AND SURF WILL SUBSIDE LATE ON MONDAY. * TIDES: LOW TIDE AROUND 10 PM THIS EVENING AT 2.9 FEET...HIGH TIDE AROUND 4 AM SATURDAY AT 4.3 FEET...LOW TIDE AROUND 12 PM SATURDAY AT 0.6 FEET...HIGH TIDE AROUND 7 PM SATURDAY AT 3.6 FEET. * TIMING: SOUTH SWELL ARRIVING THIS AFTERNOON WITH SURF BUILDING ALONG SOUTH FACING BEACHES. WEST SWELL ARRIVING EARLY SUNDAY AFTERNOON WITH INCREASING SURF AT ALL BEACHES. SURF SUBSIDING LATE MONDAY AFTERNOON. * IMPACTS: MINOR TO MODERATE BEACH EROSION AND MINOR FLOODING OF LOW LYING AREAS ARE POSSIBLE...MAINLY NEAR HIGH TIDE. WAVES MAY BREAK OVER JETTIES AND ROCKS IN OR NEAR THE SURF ZONE. ENTRANCES TO HARBORS WILL BE DANGEROUS DUE TO BREAKING WAVES...ESPECIALLY DURING LOW TIDE. HIGH SURF MAY ALSO GENERATE STRONG RIP CURRENTS. INEXPERIENCED SWIMMERS AND SURFERS SHOULD STAY OUT OF THE WATER. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ SS
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this coastal flood statement went out at Mar 29, 4:15 AM PDT, 35 minutes earlier.
Area forecast discussion, Mar 29, 4:15 AM PDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 415 AM PDT THU MAR 29 2012 .SYNOPSIS... WEAK HIGH PRESSURE ALOFT WILL BRING MILD WEATHER TO THE MOUNTAINS AND DESERTS TODAY AND FRIDAY. THE COASTAL AND VALLEYS ZONES WILL SEE NIGHT AND MORNING CLOUDS GIVE WAY TO AFTERNOON SUN. ON SATURDAY A LOW PRESSURE TROUGH WILL BRING COOLER WEATHER AND A CHANCE FOR LIGHT SHOWERS SATURDAY NIGHT AND SUNDAY MORNING. THIS TROUGH WILL ALSO BRING STRONG GUSTY WINDS TO THE MOUNTAINS AND DESERTS. THE TROUGH WILL MOVE EAST SUNDAY AFTERNOON FOLLOWED BY DRY...WARMER WEATHER MONDAY THROUGH WEDNESDAY. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... THE MARINE LAYER DEPTH WAS AROUND 1500 FEET THIS MORNING WITH LOW CLOUDS AND FOG EXTENDING INTO THE VALLEYS. VIS WAS DOWN TO 1 MILE OR LESS IN SOME OF THE VALLEYS...AND PATCHY DRIZZLE WAS REPORTED IN A FEW AREAS OVERNIGHT. TEMPERATURES THIS MORNING WERE RUNNING FEW DEGREES HIGHER THAN 24 HOURS AGO ACROSS ALL FOUR CLIMATE ZONES. THE HIGHER MOISTURE CONTENT AND BLANKET OF MARINE CLOUDS KEPT THE COASTAL AND VALLEYS ZONES WARMER...AND HIGHER HTS AND THICKNESSES KEPT THE MTNS AND DESERTS WARMER. THIS AFTERNOON WILL BE WARMER IN MOST AREAS COMPARED TO YESTERDAY WITH WEAK RIDGING ALOFT. THE EXCEPTION WILL BE THE COASTAL ZONES WHERE THE MORNING CLOUDS AND AN AFTERNOON SEA BREEZE WILL HOLD HIGH TEMPS NEAR YESTERDAYS LEVELS. THE RIDGE HOLDS ON THROUGH FRIDAY WHICH WILL BE NEARLY A REPEAT OF TODAY EXCEPT IT WILL BE EVEN A FEW DEGREES WARMER INLAND FROM THE COAST. THE MODELS ARE IN GOOD AGREEMENT BRINGING A STRONGER TROUGH ACROSS SOUTH-CENTRAL CALIFORNIA SATURDAY NIGHT INTO SUNDAY MORNING. IT WILL BRING MUCH COOLER WEATHER AND A DECENT CHANCE FOR LIGHT RAIN. THE 06Z GFS AND NAM12...AND THE 00Z ECMWF AND WRF ALL GENERATE LIGHT PRECIP WEST OF THE MOUNTAINS...MOST OF IT FROM THE MARINE LAYER WHICH IS FORECAST TO DEEPEN RAPIDLY TO 5000 FEET SATURDAY NIGHT. SHOWERS WILL BECOME MORE LIKELY THROUGH THE NIGHT AS LOW LEVEL ONSHORE FLOW INCREASES. HIGHEST PRECIP TOTALS OF NEARLY A QUARTER INCH ARE POSSIBLE ON THE WEST FACING MTN SLOPES. IT WILL TURN QUITE WINDY IN THE MOUNTAINS AND DESERTS SATURDAY AFTERNOON AND EVENING. SUCCESSIVE MODEL RUNS PRODUCE WIND GUSTS FROM 60-70 MPH OVER THE RIDGES AND ONTO THE WINDIER DESERT SLOPES. A HIGH WIND WATCH WILL LIKELY BE NEEDED FOR SAT NIGHT THROUGH EARLY SUN IN THESE AREAS. THE TROUGH MOVES EAST SUNDAY AFTERNOON FOLLOWED BY WARMING EARLY NEXT WEEK UNDER WEAK RIDGING ALOFT. THERE IS A LARGE DIVERGENCE IN MODEL SOLUTIONS FOR THE LATTER HALF OF NEXT WEEK. THE 00Z ECMWF CONTINUES ITS TREND FROM THE 12Z RUN OF GENERATING A DEEP CLOSED LOW OFF THE SOUTHERN CALIFORNIA COAST NEXT WEEKEND. THE GFS KEEPS THIS UPPER LOW MUCH FARTHER NORTH OFF THE COAST OF OREGON WHICH WOULD KEEP US WARMER AND BRING LESSER CHANCES FOR PRECIP. BASED ON MODEL PERFORMANCE OVER THE PAST 12 MONTHS...WE FAVOR A MODIFIED...LESS AMPLIFIED ECMWF SOLUTION AT THIS TIME FOR COOLER WEATHER AND A CHANCE FOR PRECIP NEXT WEEKEND. && .AVIATION... 290945Z...STRATUS WILL COVER COASTAL AND SOME VALLEY AREAS THROUGH 16-17Z WITH VARIABLE BASES BETWEEN 600 AND 1300 FT MSL. LOCAL VIS BELOW 1 MI IS EXPECTED IN THE VALLEYS AND MESAS. KSAN...KSNA AND KONT ALL HAVE SOMEWHAT LOW CONFIDENCE TAFS DUE TO THE VARIABLE CIGS. STRATUS WILL RETURN TO COASTAL AREAS TONIGHT WITH LOW CIGS EXPECTED...LIKELY AT/BELOW 700 FT MSL...AND POSSIBLE DENSE FOG...BUT VALLEYS WILL MOSTLY BE SPARED FROM CIGS. ABOVE THE MARINE LAYER...MOSTLY BKN CONDITIONS AT/ABOVE FL200 WILL PREVAIL THROUGH FRIDAY. && .MARINE... A FOUR TO POSSIBLY FIVE FOOT LONG PERIOD SOUTH SWELL WILL ARRIVE IN THE SOUTHERN CALIFORNIA COASTAL WATERS LATE FRIDAY AFTERNOON. THIS WILL CREATE ELEVATED SURF ON SOUTH FACING BEACHES...PARTICULARLY IN ORANGE COUNTY. SURF COULD LOCALLY REACH 9-10 FEET IN ORANGE COUNTY FRIDAY NIGHT/EARLY SATURDAY DUE TO THE 17-18 SECOND PERIOD. A LARGE WNW SWELL WILL ENTER THE COASTAL WATERS SATURDAY NIGHT AND PEAK SUNDAY. COMBINED SEAS ABOVE 10 FEET ARE EXPECTED IN THE OUTER WATERS AND EVEN SOME OF THE INNER WATERS. HIGH SURF ADVISORIES WILL PROBABLY BE IN EFFECT FRIDAY NIGHT THROUGH MONDAY. SMALL CRAFT ADVISORIES FOR HAZARDOUS SEAS MAY BE IN EFFECT SATURDAY NIGHT THROUGH MONDAY. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC...MOEDE AVIATION/MARINE...MAXWELL
Hazardous weather outlook, Mar 29, 4:45 AM PDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 445 AM PDT THU MAR 29 2012 CAZ042-043-048-050-055>058-060>062-PZZ750-775-301300- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 445 AM PDT THU MAR 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FROM LATE SATURDAY AFTERNOON THROUGH SUNDAY MORNING...A TROUGH OF LOW PRESSURE MOVING INLAND THROUGH CALIFORNIA WILL BRING A CHANCE FOR SHOWERS ALONG AND WEST OF THE MOUNTAINS. THIS TROUGH WILL ALSO BRING STRONG GUSTY WINDS TO THE AREA...STRONGEST IN THE MOUNTAINS AND DESERTS WHERE GUSTS IN EXCESS OF 50 MPH ARE LIKELY. OVER THE COASTAL WATERS...THE STRONG WINDS COMBINED WITH AN INCREASING LONG PERIOD WNW SWELL WILL GENERATE COMBINED SEAS TO 10 FEET LATE SATURDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. MOEDE
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 1:25 PM PDT | High Wind Watch | SGX | Riverside, San Bernardino, San Diego | 13 hr |
Nearby
Coastal Flood Statements in California, 2012Every coastal flood statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.